Ohio, 2018

Winter Weather in Ohio, January 8, 2018

January 8, 2018 · NWS RLX · 1 event in 1 county or zone

A combination of snow, sleet and freezing rain created slippery travel conditions across portions of southeast Ohio on the morning of the 8th as an upper level disturbance pulled a stream of Gulf moisture north. This moisture moved over a very cold air mass, resulting in the wintry mix of precipitation.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
1
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RLX wrote it up.

A combination of snow, sleet and freezing rain created slippery travel conditions across portions of southeast Ohio on the morning of the 8th as an upper level disturbance pulled a stream of Gulf moisture north. This moisture moved over a very cold air mass, resulting in the wintry mix of precipitation. Multiple traffic accidents occurred due to icy roads. One resulted in a fatality, in Athens County a semi truck driver lost control and slid over a bridge falling onto the road below. The driver, a 56 year old man from Georgia, died in the accident.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, WV wrote its last area forecast discussion before the first event at Jan 8, 3:39 AM EST, 21 minutes earlier.

Area forecast discussion, Jan 8, 3:39 AM EST, 21 minutes before
Area Forecast Discussion
National Weather Service Charleston WV
339 AM EST Mon Jan 8 2018

.SYNOPSIS...
A low pressure system brings the spectrum of wintry
precipitation today and tonight. Much warmer midweek, but
cooling back down for the weekend.

&&

.NEAR TERM /THROUGH TONIGHT/...
As of 330 AM Monday...

A sfc high pressure over the Carolinas will induce southwest
flow to bring warmer temperatures to the area today. Bufkit
soundings show dry air near the sfc, and saturated column aloft.
Therefore, expect leading edge of pcpn to fall as virga until
the lower levels get saturated. Soundings also reveal that pcpn
will fall as rain later on across the southern half of the area.

This will cause the onset of pcpn to fall as liquid across most
parts of WV this morning. Freezing rain will also be possible
as the deeper valleys remain at or below freezing. In addition,
road temperatures remain below freezing early this morning.

The northern portions and over the eastern mountains, you can
expect all snow to produce accumulations of 1 to 2 inches. This
pcpn will gradually transition to rain this afternoon as
temperatures rise into the mid 30s.

A cold front approaches from the west this afternoon to
reinforce the lift and cold temperatures along its path.
Guidance suggest that the cold front will slow down tonight as
it becomes diffuse across the central mountains.

Continued with Winter Weather Advisory mainly for FZRA or FZDZ
across all CWA. Populated temperatures using the blend of
models.

&&

.SHORT TERM /TUESDAY THROUGH WEDNESDAY/...
As of 245 PM Sunday...

The bulk of the impactful weather is over before the period
starts...however still have some lingering snow/sleet/freezing
drizzle as precipitation tapers off Monday night into Tuesday.
Opted to include drizzle and freezing drizzle based on thinning
moisture profile and lack of cold air above the surface.

High pressure brings a brief dry period Tuesday into Tuesday
night before moisture is on the increase again as low level
southerly flow picks up. Wednesday will feel a bit like a heat
wave with highs in the 40s and 50s. Do have a chance of light
snow late Tuesday night into Wednesday morning before we warm up
enough for all rain.

&&

.LONG TERM /WEDNESDAY NIGHT THROUGH SUNDAY/...
As of 245 PM Sunday...

An upper level trough and surface low will bring unsettled
weather for the end of the week with rain chances increasing
Thursday night and Friday. But ahead of the system we should
see highs in the 50s and 60s Thursday, before cooling back off
for the weekend. Enough cold air gets in Friday night into the
weekend, for the rain to change over to rain as it tapers off.

&&

.AVIATION /08Z MONDAY THROUGH FRIDAY/...
As of 1230 AM Monday...

Sfc obs show temperatures in the mid to upper 20s attm. A high
pressure has drifted east of the mountains causing southwest
flow into the region. This flow will bring relatively warmer
air to gradually increase temperatures through the morning
hours. Soundings show very dry air at the lower levels and a
warm nose around H925 by 13Z. These conditions will produce
mixed precipitation or FZRA across the area on Monday.

Expect widespread VFR conditions overnight. Conditions will
deteriorate under mixed pcpn and low ceilings during the day
Monday.

Improvement to widespread VFR will be possible by 19Z.

FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 06Z TUESDAY...

FORECAST CONFIDENCE: Medium.

ALTERNATE SCENARIOS: Precipitation type and associated
restrictions may vary from forecast.

EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY
OF WFO FORECAST TO AVAILABLE MODEL INFORMATION:
H = HIGH:   TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.
M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS.
L = LOW:    TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.

DATE                         MON 01/08/18
UTC 1HRLY       08   09   10   11   12   13   14   15   16   17   18   19
EST 1HRLY       03   04   05   06   07   08   09   10   11   12   13   14
CRW CONSISTENCY  H    H    H    H    H    H    L    M    M    L    L    L
HTS CONSISTENCY  H    H    H    M    M    H    L    L    M    L    L    L
BKW CONSISTENCY  H    H    H    H    H    H    H    H    H    L    L    L
EKN CONSISTENCY  H    H    H    H    H    L    L    M    M    L    L    L
PKB CONSISTENCY  M    M    M    L    L    M    M    M    M    M    M    M
CKB CONSISTENCY  M    M    M    M    M    L    L    M    M    M    M    M

AFTER 06Z TUESDAY...
IFR possible in mixed wintry precipitation and low ceilings
through Tuesday morning.

&&

.RLX WATCHES/WARNINGS/ADVISORIES...
WV...Winter Weather Advisory until 11 PM EST this evening for
     WVZ027-028-030>034-039-040-515>526.
     Winter Weather Advisory until 2 PM EST this afternoon for
     WVZ005>011-013>020-024>026-029.
OH...Winter Weather Advisory until 2 PM EST this afternoon for
     OHZ066-067-075-076-083>087.
KY...Winter Weather Advisory until 2 PM EST this afternoon for
     KYZ101>103-105.
VA...Winter Weather Advisory until 11 PM EST this evening for
     VAZ003-004.

&&

SYNOPSIS...ARJ/MPK
NEAR TERM...ARJ
SHORT TERM...MZ
LONG TERM...MZ
AVIATION...ARJ
Hazardous weather outlook, Jan 7, 10:30 AM EST, 17 hours 30 minutes before
Hazardous Weather Outlook
National Weather Service Charleston WV
1030 AM EST Sun Jan 7 2018

KYZ101>103-105-OHZ066-067-075-076-083>087-081530-
Greenup-Carter-Boyd-Lawrence KY-Perry-Morgan-Athens-Washington-
Jackson OH-Vinton-Meigs-Gallia-Lawrence OH-
1030 AM EST Sun Jan 7 2018

...WINTER WEATHER ADVISORY IN EFFECT FROM 4 AM TO 2 PM EST MONDAY...

This Hazardous Weather Outlook is for northeast Kentucky and
southeast Ohio.

.DAY ONE...Today and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Winter Weather Advisory.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Winter Weather Advisory.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

VAZ003-004-WVZ005>011-013>020-024>034-039-040-515>526-081530-
Dickenson-Buchanan-Wayne-Cabell-Mason-Jackson WV-Wood-Pleasants-
Tyler-Lincoln-Putnam-Kanawha-Roane-Wirt-Calhoun-Ritchie-Doddridge-
Mingo-Logan-Boone-Clay-Braxton-Gilmer-Lewis-Harrison-Taylor-McDowell-
Wyoming-Upshur-Barbour-Northwest Raleigh-Southeast Raleigh-
Northwest Fayette-Southeast Fayette-Northwest Nicholas-
Southeast Nicholas-Northwest Webster-Southeast Webster-
Northwest Pocahontas-Southeast Pocahontas-Northwest Randolph-
Southeast Randolph-
1030 AM EST Sun Jan 7 2018

This Hazardous Weather Outlook is for southwest Virginia and much
of West Virginia.

.DAY ONE...Today and Tonight.

Hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 winter weather. Local standard time, as filed.

Winter Weather, Athens

When
January 8, 4:00 AM EST to 12:00 PM EST
Where
Athens forecast zone
Deaths
0 direct, 1 indirect
Reported by
Law Enforcement
Coordinates
39.334, -82.045 (the zone’s center; the record gives no point)

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Winter Weather, Athens2018-01-0856MaleVehicle/Towed TrailerIndirect

What these are

Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Ohio in 2018Every state in 2018This day in weather historyWarnings in Ohio, January 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 726786.